Alert archive / California / Wind Advisories in 2010

Wind Advisory 1, NWS Eureka, CA

January 17, 2010

NWS Eureka, CA issued this wind advisory at Jan 17, 2010, 11:29 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2010, 11:29 AM PST (19:29 UTC)
Expired
Jan 17, 2010, 7:38 PM PST
In force
8 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS76 KEKA 171929
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1129 AM PST SUN JAN 17 2010


CAZ001-003-180500-
/O.NEW.KEKA.WI.Y.0001.100117T1929Z-100118T0500Z/
REDWOOD COAST-NORTH COAST INTERIOR-
1129 AM PST SUN JAN 17 2010

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. 

* SOUTHEAST TO SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED.

* THESE WINDS WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE THROUGH
  THE EVENING HOURS.

* THE STRONGEST WINDS WILL AFFECT COASTAL HEADLANDS AND
  RIDGES...WHERE GUSTS OF 50 MPH OR HIGHER ARE POSSIBLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
104 
WWUS76 KEKA 180338
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
738 PM PST SUN JAN 17 2010

CAZ001-003-180445-
/O.CAN.KEKA.WI.Y.0001.000000T0000Z-100118T0500Z/
REDWOOD COAST-NORTH COAST INTERIOR-
738 PM PST SUN JAN 17 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE WIND
ADVISORY.

WINDS ARE DIMINISHING ACROSS NORTHWEST CALIFORNIA. SOUTH WINDS OF
15 TO 25 MPH WILL CONTINUE THROUGH LATE EVENING...WITH GUSTS TO 35
NEAR CRESCENT CITY AND OVER EXPOSED RIDGELINES. 

AFTER MIDNIGHT WINDS WILL DIMINISH TO 10 TO 20 MPH ACROSS THE AREA.

$$


CILIBERTI

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 17, 4:30 AM PST, 6 hours 59 minutes earlier.

Area forecast discussion, Jan 17, 4:30 AM PST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
430 AM PST SUN JAN 17 2010

.SYNOPSIS...A SERIES OF STRONG STORMS WILL BRING ROUNDS OF
RAIN...OCCASIONALLY HEAVY...TO NORTHWEST CALIFORNIA THROUGH THE
WEEK. STRONG GUSTY WINDS AND HIGHER ELEVATION SNOWFALL CAN ALSO
BE EXPECTED.

&&

.DISCUSSION...LONG ADVERTISED PATTERN SHIFT IS UNDERWAY AS TWO
SHORTWAVES HEAD TOWARD THE WEST COAST. THE FIRST WILL PUSH
NORTHEAST AND AFFECT MAINLY OR/WA INTO BRITISH COLUMBIA...WHILE
THE SECOND IS CURRENTLY NEAR 140-145W AND IS PROGGED TO COME
DIRECTLY INTO NORTHERN/CENTRAL CA BY EVENING. WARM AIR ADVECTION
AND ISENTROPIC LIFT WILL RESULT IN MAINLY LIGHT RAIN AND SHOWERS
EARLY TODAY. AS SYNOPTIC LIFT INCREASES THIS AFTERNOON AND DEEPER
MOISTURE ARRIVES WITH MID LEVEL SHORTWAVE AND VORTICITY
ADVECTION...RAINFALL WILL GRADUALLY INCREASE IN INTENSITY BY LATE
AFTERNOON. THE SOUTH-SOUTHWESTERLY FLOW WILL WORK TO ENHANCE
UPSLOPE EFFECTS...BUT AT LEAST INITIALLY ONLY IN THE MORE
ELEVATED AREAS ALONG/NEAR THE COAST. AT THE SURFACE...WINDS WILL
PICK UP THIS MORNING AND BECOME GUSTY AT TIMES THROUGH TONIGHT.
WE STILL ANTICIPATE SPEEDS TO REMAIN JUST UNDER ADVISORY
CRITERIA...WITH OCCASIONAL GUSTS TO 40 MPH. A FEW ISOLATED AREAS
MAY GUST TO 50 MPH...BUT THE STRONGEST WINDS SHOULD REMAIN OVER
WATER OR IN THE HIGHER TERRAIN.

RAIN WILL CONTINUE TONIGHT (OCCASIONALLY HEAVY) WITH STRONG
DIFFLUENCE IN THE LEFT EXIT OF UPPER JET AND INCREASED
PRECIPITABLE WATERS NEAR 1.50 INCHES. LOW LEVEL CONVERGENCE AND
OROGRAPHIC EFFECTS WILL ENHANCE PRECIPITATION RATES AS THE JET
STREAK NEARS THE NORTHERN CA COAST BY EARLY TONIGHT. ADDITIONALLY
WITH THE INSTABILITY...LOW LEVEL CAPE...AND WEAKLY NEGATIVE LIFTED
INDEX VALUES THERE MAY BE A FEW THUNDERSTORMS AS WELL - MAINLY
LATE TODAY AND TONIGHT - ESPECIALLY OVER OUR WATERS.

RAIN WILL DIMINISH IN INTENSITY AND MAY COME TO AN END FOR A
TIME MONDAY BEFORE THE NEXT UPPER TROUGH REACHES THE COAST. THE
MAIN BRANCH OF THE SOUTHERN JET WILL BEGIN TO DIP SOUTH BY LATE
MONDAY BUT A SECONDARY SLIGHTLY WEAKER JET STREAK WILL STILL BE
AIMED FOR OUR AREA. WE MAINTAINED A PERIOD OF REDUCED POPS EARLY
MONDAY...BEFORE INCREASING THEM RAPIDLY BY LATE IN THE DAY. THE
AXIS OF HEAVIEST PRECIPITATION WITH THIS SECOND SYSTEM IS STILL
TRENDING A BIT TO THE SOUTH...BUT WE STILL EXPECT ADDITIONAL
APPRECIABLE RAINFALL AMOUNTS.

A WINTER WEATHER ADVISORY WAS ISSUED FOR ELEVATIONS ABOVE 4000
FEET IN ZONE 4. SNOW LEVELS WILL GRADUALLY FALL THROUGH THE DAY
AS H7 TEMPS DROP TO -7C AND BELOW BY TONIGHT/MONDAY. MOIST
SOUTHWEST FLOW FROM H7-H85 WILL WORK TO ENHANCE OROGRAPHIC
EFFECTS AND DENDRITIC GROWTH. WE GENERALLY FOLLOWED HPC GUIDANCE
FOR SNOW ACCUMULATIONS THAT LEANED HEAVILY ON THE ECMWF/SREF/NAM
BLEND THROUGH MONDAY. THE CURRENT ADVISORY EXPIRES AT 4AM MONDAY.
WE EXPECT ACCUMULATIONS TO AVERAGE BETWEEN 5-7 INCHES BY THAT TIME
ABOVE 4000 FEET (HIGHER AMOUNTS ABOVE 5000 FEET). AS SNOW LEVELS
DROP A BIT MORE LATE MONDAY INTO TUESDAY AND ANOTHER BATCH OF DEEP
MOISTURE HEADS TOWARD THE REGION...A WINTER STORM WARNING MAY
ULTIMATELY BE NEEDED FOR THIS ZONE LATE MONDAY INTO EARLY
WEDNESDAY. THE HEAVIEST AND MOST WIDESPREAD ACCUMULATING SNOW MAY
OCCUR TUESDAY AS SNOW LEVELS DIP TO 3500 FEET.

RAINFALL AMOUNTS: FOR TODAY INTO EARLY MONDAY - MOST AREAS CAN
EXPECT BETWEEN 1.25-2.5 INCHES WITH LOCAL 3 INCH AMOUNTS IN
FAVORED AREAS. FOR THE SECOND SYSTEM...MIDDAY MONDAY TUESDAY -
ANOTHER 1.5-3 INCHES ACROSS MUCH OF THE AREA...WITH LOCALLY
HIGHER AMOUNTS ESPECIALLY IN THE KING RANGE AND TRINITY ALPS.

BY MID WEEK...FLOODING MAY BECOME A CONCERN...ESPECIALLY IN MORE
URBANIZED AREAS AND NEAR LOCAL STREAMS. MAJOR RIVER BASIN WILL
ALSO BE POSSIBLE AND NEED TO BE CLOSELY MONITORED. A HYDROLOGIC
OUTLOOK (ESF) MAY BE ISSUED IN THE NEXT FEW DAYS IF NEEDED.
STRONG GUSTY WINDS COMBINED WITH A SATURATED GROUND COULD LEAD TO
SOME DOWNED TREES AND POWER LINES.

OPERATIONAL MODELS CONTINUE TO BE SOMEWHAT VARIED IN THEIR
SOLUTIONS WEDNESDAY AND BEYOND...WITH THE GREATEST HURDLE
REMAINING THE TIMING OF THE INDIVIDUAL SHORTWAVES. SEVERAL
TROUGHS ARE EXPECTED TO MOVE EAST WITHIN A LARGE AXIS OF DEEP
LAYER MOISTURE IN THE FAST WESTERLY FLOW WITH PERIODIC HEAVY
PRECIPITATION EVENTS. MODELS HAVE REMAINED RATHER CONSISTENT IN A
POSSIBLE BRIEF BREAK IN THE ACTION BY NEXT WEEKEND. BETTWY

&&

.AVIATION......WEAKENING FRONTAL ZONE OFFSHORE THE COAST WILL GENERATE
MVFR CONDS AND PERHAPS LOCALIZED IFR IN LIGHT RAIN AND MIST TODAY.
INCREASING SE WINDS...HOWEVER...WILL PRODUCE ROBUST OFFSHORE FLOW
AND DRYING WITH CIGS LIFTING. TURBULENT CONDITIONS CAN BE EXPECTED
OVER THE RIDGES AT TIMES. POTENTIAL EXISTS FOR LOW LEVEL WIND SHEER
AT KCEC IN THE AFTERNOON/EVENING AS A COLD FRONT APPROACHES THE
COASTLINE. DJB

&&

.MARINE...GALE/HAZ SEAS WARNINGS REMAINS IN EFFECT FOR ALL MARINE
ZONES TODAY AS A STORM SYSTEM APPROACHES. MODEL OUTPUT INDICATES
POTENTIAL FOR STORM FORCE GUSTS TO 50 KT...WITH BOUNDARY LAYER
SPEEDS OVER 50 KTS. PRECIP LOADING AND CONVECTION EXPECTED THIS
AFTERNOON AND EVENING MAY BRING THIS HIGHER MOMENTUM DOWN TO
SEA LEVEL. A STORM WARNING DOES NOT SEEM APPROPRIATE DUE TO THE
LOCALIZED/CONVECTIVE SCALE NATURE OF THE STORM FORCE WINDS.

MODELS CONTINUE TO SHOW SEAS BUILDING ON MONDAY...PEAKING
MONDAY NIGHT WITH PERIODS NEAR 18 SECONDS. UNDERCUT GUIDANCE AT
THIS TIME DUE TO IRREGULARITIES IN THE SWAN AND ENP. ENP HAS
BEEN OVER ESTIMATING WAVE HEIGHTS BY AS MUCH AS 10 FT. SWAN HAS
BEEN DOING SLIGHTLY BETTER...BUT TYPICALLY IT IS LOWER. WAVE MODELS
CONTINUE TO SHOW SEAS GOING UP AGAIN WED NIGHT/THU MORNING. PREVIOUS
ENP HAD 33 FT BY 12Z THU. TREND HAS BEEN FOR WAVE HEIGHTS TO
DECREASE. LATEST ENP RUN HAS 27 FT. HARD TO TELL FOR SURE...BUT
WILL UNDERCUT WAVE MODEL GUIDANCE BY 7-9 FT. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST
     MONDAY ABOVE 4000 FEET FOR THE CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...GALE WARNING UNTIL 1 AM PST
     MONDAY PZZ450.

     HAZARDOUS SEAS WARNING FROM 10 AM THIS MORNING TO 1 AM PST
     MONDAY PZZ450-455-475.

     GALE WARNING UNTIL 1 AM PST MONDAY PZZ470.

     HAZARDOUS SEAS WARNING UNTIL 1 AM PST MONDAY PZZ470.

     GALE WARNING UNTIL 10 PM PST THIS EVENING PZZ455-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 17, 5:40 AM PST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
540 AM PST SUN JAN 17 2010

CAZ001>003-076-181430-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
MENDOCINO INTERIOR-
540 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM WILL BRING INCREASING WINDS AND PERIODS OF
RAIN TODAY AND TONIGHT. THE RAIN WILL BE HEAVY AT TIMES...MAINLY
THIS AFTERNOON AND TONIGHT. SOUTH WINDS WILL ALSO INCREASE WITH
OCCASIONAL GUSTS OVER 40 MPH POSSIBLE. TOTAL RAINFALL AMOUNTS BY
LATE TONIGHT WILL AVERAGE BETWEEN 1 AND 2 INCHES. SNOW CAN BE
EXPECTED IN THE HIGHER ELEVATIONS...MAINLY ABOVE 4500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE PERIOD WITH
OCCASIONAL PERIODS OF HEAVY PRECIPITATION AND WINDY CONDITIONS.
LOCALIZED FLOODING WILL BECOME POSSIBLE...ESPECIALLY BY MID WEEK.
RAINFALL TOTALS BY THE END OF THE WEEK WILL AVERAGE BETWEEN 4 AND
8 INCHES WITH LOCALLY HIGHER AMOUNTS. THE SNOW LEVEL WILL DROP TO
4000 FEET BY EARLY MONDAY.

PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-181430-
UPPER TRINITY RIVER-
540 AM PST SUN JAN 17 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT FOR ELEVATIONS
ABOVE 4000 FEET. A LOW PRESSURE SYSTEM WILL BRING INCREASING
WINDS AND PERIODS OF RAIN IN THE LOWER ELEVATIONS TODAY AND
TONIGHT. SNOW WILL FALL AT ELEVATIONS ABOVE 4000 FEET.
PRECIPITATION WILL BECOME HEAVY AT TIMES THIS AFTERNOON AND
TONIGHT. SOUTH WINDS WILL ALSO INCREASE WITH OCCASIONAL GUSTS
OVER 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE PERIOD WITH
OCCASIONAL PERIODS OF HEAVY PRECIPITATION AND WINDY CONDITIONS.
LOCALIZED FLOODING WILL BECOME POSSIBLE IN THE LOWER
ELEVATIONS...ESPECIALLY BY MID WEEK. THE SNOW LEVEL WILL AVERAGE
AROUND 3500 TO 4000 FEET.

PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:41 AM PSTWinter Weather AdvisoryEKA23 hr

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.